Texas, 2019

Flood and Hail in Texas, April 7, 2019

April 7, 2019 · NWS SHV · 9 events in 4 counties and zones

A warm front mixed north across portions of Deep East Texas to near the Louisiana/Arkansas border during the early morning hours of April 7th, but steep lapse rates aloft and a shortwave trough which ejected northeast over Northeast Texas, North Louisiana, and Southern Arkansas enhanced the development of scattered elevated strong to severe thunderstorms across portions of East Texas and North…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front mixed north across portions of Deep East Texas to near the Louisiana/Arkansas border during the early morning hours of April 7th, but steep lapse rates aloft and a shortwave trough which ejected northeast over Northeast Texas, North Louisiana, and Southern Arkansas enhanced the development of scattered elevated strong to severe thunderstorms across portions of East Texas and North Louisiana near and north of the front. Several reports of large hail were received from these storms during the early morning hours prior to daybreak, with additional strong to severe thunderstorms producing damaging winds developing later in the afternoon across portions of Deep East Texas ahead of the primary upper level trough that lifted east out of Southwest New Mexico and across much of Central Texas and Louisiana. These storms eventually diminished during the late afternoon hours once the upper trough shifted east of the region into the Lower Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 7, 4:25 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 7, 4:25 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
525 AM CDT Sun Apr 7 2019

.SHORT TERM.../Sunday through Monday/

A huge range of 60s this morning with light and variable winds.
Skies are cloudy and less than half sites at this time are seeing
any patchy fog issue, mainly in E TX where rains have just lifted
across I-20 and continue Northward. We had some decent totals
yesterday with another 1 to 3 inches possible today and tonight.

The SPC continues a large slight risk area for today and hail
continues to be primary threat today and this evening. Tomorrow
their marginal area will lie over the Eastern edge of our cwa.
The models show the upper low flying right overhead with a weak
surface reflection focusing all the activity on the Eastern half.
Pollen continues to just give up. We will continue with near
average temps through Monday. /24/

.LONG TERM.../Monday Night through Sunday/

Despite the semi-closed nature of the upper trough by tonight and
Monday, the majority of the progs have trended with a faster
movement of the low/trough into the Lower MS Valley Monday evening,
with the exception of the NAM, which is considerably slower with
the low over Wrn LA early Monday evening. Have trended more with a
blend of the models but a bit faster than the NAM (considering
consistency in the models for the past couple of days), with some
isolated -SHRA possibly lingering in the evening near the trough/low
center over Scntrl AR/Ern sections of Ncntrl LA. Thus, have re-
inserted slight chance pops for these areas Monday evening, before
drying/subsidence just behind the departing system should end any
residual -SHRA by 06Z Tuesday. Otherwise, a dry NW flow aloft will
commence late Monday night in wake of the departing trough, allowing
for drier air to spill SE into the region. Weak sfc ridging will
build into the region as well, with enhanced subsidence within the
dry air mass in place expected to result in above normal temps as
readings climb into the lower to mid 80s.

This sfc ridge should shift E of the region Tuesday night, with the
pressure gradient tightening across the Srn Plains and much of our
region Wednesday in response to deepening sfc cyclogenesis that will
occur over portions of Wrn and Cntrl KS ahead of an amplifying upper
trough that will cross the Rockies. Despite the increasing Srly low
level flow, moisture will be hard to come by, which should result in
much above normal temps by afternoon as they climb into the mid and
possibly upper 80s. The SWrly LLJ will persist Wednesday night which
should maintain sfc winds overnight and thus milder min temps, with
the low level moisture field finally beginning to deepen somewhat
after 12Z Thursday ahead of an associated cold front that will enter
extreme SE Ok/SW AR/NE TX after daybreak. The GFS/Canadian continue
to suggest that the potential for isolated convection developing by
afternoon just ahead of the cold front over Scntrl AR/much of N LA,
with the ECMWF finally on board with isolated convection developing
as well. Have maintained slight chance pops over these areas through
Thursday evening, with the front still expected to exit the region
by 06Z Friday. Cooler (more seasonal temps) and drier air will spill
SE in wake of the fropa, with sfc ridging expected to build S to the
coast Friday. SW flow aloft will persist in wake of the fropa
though, ahead of an amplifying longwave trough that will dig through
the Desert SW Saturday and into the Srn Rockies and eventually Srn
Plains Saturday night/Sunday. This should result in increasing
overrunning convection as it spreads NE across the region Saturday
through Sunday. For now, have carried mid chance pops areawide with
the potential for pops to be increased in subsequent forecasts.
/15/

&&

.PREV DISCUSSION... /issued 1147 PM CDT Sat Apr 6 2019/

AVIATION...
Ceilings to become MVFR overnight with showers and thunderstorms
returning shortly after daybreak across area terminals. -TSRA
conditions expected through much of the day Sunday. Otherwise,
southeast winds around 5 to 10 knots expected through the
overnight hours, decreasing to 5 knots after 07/12Z. Winds to
become light and variable after 08/00Z with MVFR conditions
and patchy light rain possible through Sunday evening. /05/

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  61  77  57 /  80  80  40  10
MLU  79  63  76  57 /  80  80  60  20
DEQ  74  59  78  51 /  50  60  30   0
TXK  73  60  77  55 /  60  70  40  10
ELD  76  60  75  54 /  70  80  60  20
TYR  73  60  78  56 /  60  70  30   0
GGG  74  60  79  55 /  80  70  30   0
LFK  74  61  79  57 /  80  80  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/15
Hazardous weather outlook, Apr 6, 11:16 AM CST, 18 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
1216 PM CDT Sat Apr 6 2019

TXZ124>126-136>138-149>153-165>167-071100-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
1216 PM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A Tornado Watch is in effect until 6 PM CDT this afternoon.

Strong to severe thunderstorms are likely today ahead of a strong
upper level trough. The storms are expected to intensify as a warm
front moves northward and instability increases. The severe
weather threat should gradually diminish this evening. However,
strong to severe thunderstorms are expected to redevelop late
tonight and into the early morning hours of Sunday over portions
of East Texas.

During both rounds of severe weather, the primary threats will be
isolated tornadoes, damaging winds, and large hail. Locally heavy
rainfall may also lead to isolated flash flooding, especially
where storms repeatedly move over the same locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Strong to severe thunderstorms are likely Sunday and should become
widespread by Sunday afternoon. Isolated tornadoes, damaging
winds, and large hail will be the primary threats. Locally heavy
rainfall may also lead to isolated flash flooding. The threat for
severe weather and heavy rainfall should diminish from southwest
to northeast Sunday night, but a few isolated thunderstorms may
persist until late Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and again
late tonight and into Sunday.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-071100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-
1216 PM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to severe thunderstorms are likely today ahead of a strong
upper level trough. The storms are expected to intensify as a warm
front moves northward and instability increases. The severe
weather threat should gradually diminish this evening. However,
strong to severe thunderstorms are expected to redevelop late
tonight and into the early morning hours of Sunday over portions
of East Texas, Southwest Arkansas, and Northwest Louisiana.

During both rounds of severe weather, the primary threats will be
isolated tornadoes, damaging winds, and large hail. Locally heavy
rainfall may also lead to isolated flash flooding, especially
where storms repeatedly move over the same locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Strong to severe thunderstorms are likely Sunday and should become
widespread by Sunday afternoon. Isolated tornadoes, damaging
winds, and large hail will be the primary threats. Locally heavy
rainfall may also lead to isolated flash flooding. The threat for
severe weather and heavy rainfall should diminish from southwest
to northeast Sunday night, but a few isolated thunderstorms may
persist until late Monday afternoon.

Isolated thunderstorms will be possible Thursday afternoon and
evening over portions of Southern Arkansas and North Central
Louisiana as a cold front moves across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and again
late tonight and into Sunday.

09

In the hours before

Special weather statement, Apr 7, 4:11 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
511 AM CDT Sun Apr 7 2019

LAZ006-071100-
Union LA-
511 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION PARISH UNTIL 600 AM
CDT...

At 511 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Farmerville, or 16 miles northeast of Ruston,
moving northeast at 50 mph.

Half inch to penny size hail will be possible with this storm.

Locations impacted include...
Farmerville, Marion, Bayou D Arbonne Lake, Linville and Haile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3268 9250 3270 9252 3272 9252 3272 9254
      3275 9257 3301 9211 3301 9207 3298 9208
      3297 9207 3297 9208 3292 9207 3287 9208
      3284 9206 3283 9207 3280 9206
TIME...MOT...LOC 1011Z 230DEG 44KT 3274 9248

15
Local storm report, Apr 7, 4:19 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
519 AM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HAIL             3 E MINDEN              32.61N 93.22W
04/07/2019  E0.75 INCH       WEBSTER            LA   TRAINED SPOTTER

            HAIL FELL BETWEEN OLD ARCADIA ROAD AND
            HIGHWAY 80 ON THE EAST SIDE OF MINDEN.

&&

15
Special weather statement, Apr 7, 4:43 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
543 AM CDT Sun Apr 7 2019

TXZ109>111-125-071130-
Upshur TX-Camp TX-Morris TX-Titus TX-
543 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSHUR...SOUTHERN
MORRIS...SOUTHEASTERN TITUS AND CAMP COUNTIES UNTIL 630 AM CDT...

At 542 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leesburg, moving northeast at 30 mph.

Penny to nickel size hail will be possible with this storm.

Locations impacted include...
Pittsburg, Daingerfield, Cason, Cookville, Midway, Roeder, Harvard
and Center Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3278 9503 3285 9513 3324 9486 3305 9467
TIME...MOT...LOC 1042Z 216DEG 27KT 3289 9504

15
Special weather statement, Apr 7, 4:45 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
545 AM CDT Sun Apr 7 2019

TXZ112-071145-
Cass TX-
545 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS COUNTY UNTIL
645 AM CDT...

At 545 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Linden, or 20 miles southwest of Atlanta, moving
northeast at 35 mph.

Half inch to penny size hail will be possible with this storm.

Locations impacted include...
Atlanta, Linden, Queen City, Bivins, Fairview, Avinger and Bloomburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3327 9405 3327 9404 3302 9404 3289 9438
      3289 9455
TIME...MOT...LOC 1045Z 230DEG 28KT 3292 9443

15
Special weather statement, Apr 7, 4:59 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
559 AM CDT Sun Apr 7 2019

ARZ071-072-LAZ002-071145-
Lafayette AR-Columbia AR-Bossier LA-
559 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAFAYETTE...
SOUTHWESTERN COLUMBIA COUNTIES IN SOUTHWESTERN ARKANSAS AND NORTH
CENTRAL BOSSIER PARISHES UNTIL 645 AM CDT...

At 559 AM CDT, Doppler radar was tracking a strong thunderstorm over
Plain Dealing, or 14 miles southwest of Springhill, moving northeast
at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Plain Dealing, Taylor, Welcome, State Line and Bolinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 9345 3302 9351 3299 9352 3298 9353
      3296 9352 3285 9368 3289 9376 3319 9353
      3308 9336
TIME...MOT...LOC 1059Z 217DEG 23KT 3290 9368

15
Special weather statement, Apr 7, 5:07 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
607 AM CDT Sun Apr 7 2019

TXZ110>112-125-126-071145-
Upshur TX-Cass TX-Camp TX-Marion TX-Morris TX-
607 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...WESTERN
MARION...NORTHEASTERN UPSHUR...SOUTHEASTERN MORRIS AND SOUTHEASTERN
CAMP COUNTIES UNTIL 645 AM CDT...

At 607 AM CDT, Doppler radar was tracking a strong thunderstorm just
north of Gilmer, moving northeast at 30 mph.

Penny to nickel size hail will be possible with this storm.

Locations impacted include...
Gilmer, Hughes Springs, Lone Star, Jenkins, Cedar Springs, Avinger,
Lafayette, Holly Springs and Bettie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3270 9494 3277 9501 3307 9465 3294 9450
TIME...MOT...LOC 1106Z 225DEG 28KT 3279 9491

15

The radar

The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 11:27 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Morris

When
April 7, 5:29 AM CST
Where
Morris County, 2.27 mi NE of Dangerfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.051, -94.700

Nickel size hail fell just northeast of Daingerfield.

Hail, Morris

When
April 7, 5:35 AM CST
Where
Morris County, 0.74 mi NNW of Lone Star
Measured
1 in hail
Reported by
Social Media
Coordinates
32.929, -94.707

Quarter size hail fell in Lone Star. Report via Facebook.

Hail, Cass

When
April 7, 6:08 AM CST
Where
Cass County, 1.22 mi W of Boon Hall
Measured
1 in hail
Reported by
Social Media
Coordinates
33.082, -94.501

Quarter size hail about 10 miles northeast of Hughes Springs. Report via Facebook.

Hail, Cass

When
April 7, 6:10 AM CST
Where
Cass County, 2.27 mi NE of Almira
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.121, -94.370

Quarter size hail fell 6 miles north of Linden.

Hail, Cass

When
April 7, 6:11 AM CST
Where
Cass County, 1.81 mi WSW of Red Hill
Measured
1.25 in hail
Reported by
Social Media
Coordinates
33.122, -94.360

A picture of half dollar size hail that fell in the Red Hill community was posted to Facebook.

Thunderstorm Wind, Angelina

When
April 7, 1:55 PM CST
Where
Angelina County, 6.59 mi SE of (Lfk)angelina Co Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.163, -94.671

Power lines were downed across FM 1818.

Thunderstorm Wind, Angelina

When
April 7, 2:20 PM CST
Where
Angelina County, 1.93 mi S of Kurth Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.422, -94.676

Power lines were blown down across County Roads 116 and 117.

Thunderstorm Wind, Nacogdoches

When
April 7, 2:32 PM CST
Where
Nacogdoches County, 3.98 mi WSW of Attoyac
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.533, -94.415

Trees were blown down across the road near the 16800 block of Highway 21 east of County Road 338.

Flood, Nacogdoches

When
April 7, 3:05 PM CST to 5:00 PM CST
Where
Nacogdoches County, 4.73 mi WNW of Climax to 4.71 mi WNW of Climax
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.516, -94.788

Water was across Highway 7 west of FM 2782.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809753, 809754, 809756, 809757, 809758, 809762, 809759, 809760, 809763.